Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Pittsburgh, PA

May 12, 2018Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 12, 2018, 8:13 PM EDT for Westmoreland County, Pennsylvania. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 8:13 PM EDT (00:13 UTC)
Expired
May 12, 2018, 10:01 PM EDT
In force
108 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS51 KPBZ 130013
FFWPBZ
PAC129-130315-
/O.NEW.KPBZ.FF.W.0001.180513T0013Z-180513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
813 PM EDT SAT MAY 12 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Westmoreland County in southwestern Pennsylvania...

* Until 1115 PM EDT.

* At 811 PM EDT, radar indicated heavy rain in the warned area, 
  especially around the area of Derry.  Additional heavy rainfall 
  through 9 PM is expected to worsen flooding of roads and small 
  streams. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Latrobe...                        McChesneytown-Loyalhanna...
  Derry...                          Lawson Heights...
  New Alexandria...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4023 7910 4032 7946 4041 7940 4037 7919
      4033 7902

$$

CL
2 follow-up statements
046 
WGUS71 KPBZ 130112
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
912 PM EDT SAT MAY 12 2018

PAC129-130315-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-180513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
912 PM EDT SAT MAY 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
EAST CENTRAL WESTMORELAND COUNTY...

At 910 PM EDT, radar indicated that rain had ended across the warned 
area.  However, runoff from the rain will continue to cause flooding 
issues this evening. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2.5 inches.

ADDITIONAL RAINFALL...Zero, until more rain arrives late tonight.

Some locations that may experience flooding include...
Latrobe...                        McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
New Alexandria...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4023 7910 4032 7946 4041 7940 4037 7919
      4033 7902

$$

CL
825 
WGUS71 KPBZ 130201
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1001 PM EDT SAT MAY 12 2018

PAC129-130211-
/O.CAN.KPBZ.FF.W.0001.000000T0000Z-180513T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1001 PM EDT SAT MAY 12 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WESTMORELAND COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4023 7910 4032 7946 4041 7940 4037 7919
      4033 7902

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 12, 8:04 PM EDT, 9 minutes earlier.

Area forecast discussion, May 12, 8:04 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
804 PM EDT Sat May 12 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected through the
weekend as a front wavers across the area. Above normal
temperatures are predicted next week, but at the expense of
showers and thunderstorm chances most of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The severe thunderstorm watch has been cancelled as available
instability has been mostly used up, although a few showers and
storms with heavy rainfall remain. Will need to watch areas in
Westmoreland County over the next hour that have already
received heavy rain, but still do not foresee a widespread flash
flood issue. The remaining precipitation will exit by 02Z.
Another shortwave will arrive overnight with more showers and
thunderstorms. Pops were ramped up again to categorical. Will
have to continue to watch rainfall totals overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Overall not much change in the synoptic pattern as a west to
east boundary waffles around the region. This will be the
trigger mechanism for showers and storms, mostly during the peak
heating hours. With plenty of moisture in the column do not
expect much to ignite a shower. Pops were maintained in the
likely range most of this time. Again, no day will be a wash
out.

A low risk of severe thunderstorms exists Mother's Day afternoon
as another pocket of energy crosses during the afternoon. The
big question will be how much can the atmosphere recover from
the morning precipitation to support deep convection? Later
shifts can assess the risk. As each day with precipitation goes
by, a growing risk for high water given ground will slowly
saturate.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Highlights:
- Unsettled weather pattern with front in the area
- No real washouts - mainly afternoon / evening storms
- Above normal temperatures

Ensembles means from GEFS and GEPS are in strong agreement with
a baroclinic zone waffling around I-70 much of next week. This
spells pops above climo values, which this time of year are
around 45%. Most of the activity will occur during peak heating
hours and be centered around residual outflow boundaries from
previous day activity and upstream decaying clusters. Tried to
pinpoint likely pops on days with a significant synoptic scale
trigger would spawn numerous coverage. At this time, it appears
Tuesday - Thursday.

Once the low pressure associated with a digging trough pushes
the front north as a warm front next weekend, dry weather
returns.

There is a chance for flash flooding, but exact location is too
tough to pinpoint because it depends which locations see
repetitive rounds of rain. With the green up over the past two
weeks, our flash flood guidance has jumped save for urban areas.
Any high water concerns will be dealt with on a near term basis
once we see any hard hit areas.

With the string of above normal temperatures this
extended period, it will tack onto the already above normal
month. Through May 11th, we are in the top 15 warmest May's on
record in Pittsburgh with a mean temperature of 65.3 degrees.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection is departing this evening, but ceilings are expected
to drop to MVFR/IFR overnight as another upper disturbance
arrives with more showers and thunderstorms. Outside of the
rain, some patchy MVFR mist can be expected. Low ceilings will
continue to be an issue through Sunday as a frontal boundary
continues to waver over the area. Some slight improvement in
ceilings is possible during the afternoon, but thunderstorm
coverage will once again increase as well.

OUTLOOK...
Periodic restrictions are likely into Monday as a series of
disturbances cross the region and spawn showers and
thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 12, 3:27 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
327 AM EDT Sat May 12 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-130730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
327 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Some storms could be severe this
afternoon and early evening, with large hail and damaging wind the
main threats. Areas south of Interstate 80 have the highest chance
of severe weather occurrence.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 5:19 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
519 PM EDT SAT MAY 12 2018

PAZ074>076-122145-
Fayette Ridges-Westmoreland Ridges-Fayette-
519 PM EDT SAT MAY 12 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTH CENTRAL WESTMORELAND AND EASTERN FAYETTE
COUNTIES...

At 519 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Scottdale to South Connellsville to
Uniontown. Movement was east at 50 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Uniontown...                      Connellsville...
South Connellsville...            Seven Springs...
Dunbar...                         Everson...
Donegal...                        Chalkhill...
Champion...                       Ohiopyle...
Mill Run...                       Indian Head...

This includes  Pennsylvania Turnpike between mile markers 88 and 99.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4011 7919 4012 7921 4010 7923 4009 7926
      3990 7940 3985 7942 3982 7937 3979 7937
      3989 7983 3997 7964 4009 7963 4009 7962
      4008 7959 4010 7958 4011 7955 4012 7954
      4014 7951 4013 7917
TIME...MOT...LOC 2119Z 279DEG 42KT 4007 7957 3997 7958 3992 7969
Special weather statement, May 12, 5:34 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT SAT MAY 12 2018

PAZ031-075-076-WVZ004-012-509>512-122215-
Fayette Ridges-Greene-Fayette-Eastern Preston-Marshall-Ridges of
Eastern Monongalia and Northwestern
Preston-Monongalia-Preston-Wetzel-
534 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
SOUTHERN GREENE...SOUTHWESTERN FAYETTE...NORTHERN MONONGALIA...
NORTHEASTERN WETZEL...NORTH CENTRAL PRESTON AND SOUTHEASTERN MARSHALL
COUNTIES...

At 533 PM EDT, a strong thunderstorm was located 9 miles northeast of
Hundred, or 11 miles southwest of Waynesburg, moving east at 45 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Morgantown...                     Westover...
Star City...                      Masontown...
Fairdale...                       Point Marion...
Cameron...                        Granville...
Hundred...                        Cassville...
Brookhaven...                     Fairchance...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 6 and 26.
  Interstate 79 in Pennsylvania between mile markers 0 and 11.
  Interstate 79 in West Virginia between mile markers 153 and 160.

LAT...LON 3965 8065 3984 8064 3989 7982 3981 7958
      3961 7957
TIME...MOT...LOC 2133Z 273DEG 41KT 3975 8030

SKH
Local storm report, May 12, 5:35 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             WEST ALEXANDER          40.10N  80.51W
05/12/2018  E1.25 INCH       WASHINGTON         PA   PUBLIC

&&

EVENT NUMBER PBZ1802913

RCC
Special weather statement, May 12, 6:15 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
615 PM EDT SAT MAY 12 2018

PAZ023-074-122230-
Westmoreland Ridges-Indiana-
615 PM EDT SAT MAY 12 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES...

At 614 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Nanty-Glo to near Westmont to Ligonier.
Movement was east at 55 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Ligonier...                       New Florence...
Seward...                         Bolivar...
Laurel Mountain...                Armagh...
Loyalhanna Gorge...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4034 7901 4032 7903 4020 7912 4024 7937
      4040 7919 4049 7892
TIME...MOT...LOC 2214Z 272DEG 47KT 4046 7887 4033 7901 4025 7921

Kramar
Local storm report, May 12, 7:15 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 WSW SHIELDSBURG       40.39N  79.45W
05/12/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ALONG LATROBE-CRABTREE ROAD

0350 PM     TSTM WND DMG     1 SE DELMONT            40.40N  79.56W
05/12/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON MAPLEWOOD DRIVE

0550 PM     TSTM WND DMG     SHAFTON                 40.33N  79.69W
05/12/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ALONG BRIDGE STREET

&&

EVENT NUMBER PBZ1802914
EVENT NUMBER PBZ1802915
EVENT NUMBER PBZ1802916

KRAMAR
Local storm report, May 12, 7:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 ENE MUNNTOWN          40.24N  80.07W
05/12/2018                   WASHINGTON         PA   911 CALL CENTER

            DOZENS OF TREES SNAPPED OR UPROOTED. ROOF OF BARN AND
            CARPORT REMOVED, AMONG OTHER STRUCTURAL DAMAGE. RADAR
            IMAGERY AT THE TIME DEPICTS CLEAR DOWNBURST AT THIS
            LOCATION.

&&

EVENT NUMBER PBZ1802917

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence41 min
May 13, 8:39 AM EDTSpecial Weather StatementPBZArmstrong, Indiana36 min
May 13, 4:22 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
May 13, 4:53 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington52 min
May 13, 7:59 PM EDTSevere Thunderstorm WarningPBZGreene, Washington22 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.